Ohio, 2017

Winter Storm in Ohio, March 13 to 15, 2017

March 13 to 15, 2017 · NWS CLE · 3 events in 3 counties and zones

An area of low pressure over Missouri at daybreak on March 13th moved east across the Tennessee Valley and to the East Coast by early on the 14th. The low rapidly intensified as it moved northeast up the East Coast by daybreak on the 15th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure over Missouri at daybreak on March 13th moved east across the Tennessee Valley and to the East Coast by early on the 14th. The low rapidly intensified as it moved northeast up the East Coast by daybreak on the 15th. Snow associated with this low spread east across northern Ohio during the evening hours of the 13th. Two to four inches of snow fell across most of northern Ohio by mid morning on the 14th. Gusty northerly winds accompanied the snow causing blowing and drifting. Peak gusts were around 35 mph near Lake Erie and about 25 mph further inland. The snow then quickly transitioned to lake effect as the low shifted to the East Coast. The lake effect activity increased in intensity during the afternoon hours and peaked during the evening of the 14th and early morning hours of the 15th. The snow showers continued into the afternoon of the 15th and then dissipated to flurries. The heaviest snow fell just to the east of the Cleveland Metropolitan area in Geauga, Portage and inland Ashtabula Counties. Some of the higher storm totals in Ashtabula County included 17.1 inches at Roaming Shores; 16.5 inches at Lenox. 14.6 inches in rural Monroe Township, 12.5 inches at Jefferson and 11.5 inches as far south as Andover. In Geauga County some of the totals included 13.0 inches in the Chardon area, 12.5 inches at Montville and 12.0 inches at Burton. In Portage County the heaviest snow fell north of Interstate 76 with 11.0 inches at Aurora, 10.5 inches at Ravenna; 10.2 inches in Kent and 10.0 inches at Rootstown. The gusty winds that accompanied the snow caused a lot of blowing and drifting and made travel very difficult. Many accidents were reported and most of the schools in northern Ohio were closed one or more days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 13, 6:00 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 13, 6:00 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
700 PM EDT Mon Mar 13 2017

.SYNOPSIS...
An area of low pressure will move across the Ohio Valley
tonight, bringing widespread snow to the area. Lake effect snow
showers will linger through Wednesday. High pressure will drop
southeast across the region Thursday night. A cold front will
then move southeast across the area Friday night.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Just minor adjustments to temperatures, pops and snow amounts
with this forecast update. Forecast has trended too warm with
hourly temperatures late this afternoon into tonight, with
colder air filtering into the northwest part of the area
already. Just minor adjustments to the pops in the eastern part
of the area, where the snow is slowly trying to saturate the
column and reach the surface, but expect snow to be ongoing
everywhere by 10 PM. Bumped up some of the storm total amounts
west near Bowling Green, where limited reports trickling in have
indicated around 3 inches or so. Otherwise, forecast looks on
track and will await more reports and some newer data before
making any bigger changes to the forecast later this evening.

Original discussion...
Upstream generally light snow has been falling with 2 to 4
inches being reported. Snow was enhanced off of Lake MI and
across the Detroit area with help from Lake Erie. Low pressure
across KY is beginning to take over and later it will be drawn
to the east coast. Generally light snow is expected across the
area with this system tonight. Area of concern will be across
North central, northeast OH and nw PA where lake enhancement
and/or terrain is expected to aid snowfall rates/amounts while
the deeper moisture is with us. Forecast is contingent on this
enhancement coming to fruition. Models do not handle this well
and have leaned toward the higher resolution NMM from 00Z,
noting though that the 12Z has come in a bit less. In the
warning area 3 or 4 inches is most likely, but upwards of 7 is
possible. Next area of concern would be toward far eastern OH.
H8 low moves across northern OH then dissolves as energy gets
transferred to the east coast. Pivot area where some localized
banding could happen could yield 3 inches there tonight. With
the later onset of the precipitation across the east, not as
concerned about much of a mix with rain. Early evening
temperatures above freezing will fall quickly and allow for it
to snow.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
One change that was made to the winter headlines across the area
was to shorten the length of the advisory and end it at 10 am
Tuesday. Synoptic moisture will be exiting and other than
scattered snow showers with increasing instability/colder air
arriving aloft. Other headlines have remained as is and have
continued to emphasize that the secondary snowbelt still has the
potential to be changed to a warning when the lake effect kicks
in.

Snow will be tapering off across the west Tuesday morning, but
continuing across the east. North flow and temperatures cold
enough for lake effect across the Cleveland metro area (west,
south, and east side) leaves the door open for snow showers to
continue through the morning rush. Expect a relative lull in
activity after the synoptic moisture exits for Tuesday afternoon
into early evening.

Next concern becomes the arrival of the H5 closed low and
another area of deeper moisture to rotate across Tuesday night.
Have the snow amounts for this enhanced lake effect rather
broad. Winds will be strong and push snow showers further
inland. Also, a connection to Lake Huron seems to develop and
therefore someone will likely be impacted significantly by that
come late Tuesday night/Wednesday morning. Right now it looks
to focus on the east side snowbelt (Cuyahoga/Geauga) but could
impact into northern Summit or Portage as well. Hence we will
have to continue to watch if criteria would be met for a warning
for the secondary snowbelt. Northwest PA will have typical drawn
out occasional lake effect snow showers. Snow may increase
Wednesday as winds back and become more favorable. Snow will
have to be adjusted as this becomes clearer.

Temperatures through Wednesday night will be chilly. 20s for
highs, teens at night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will slide across the area by Thursday night. Warm
advection will begin and what remains of the lake effect will taper
off midday or afternoon on Thursday. Forecast highs will remain 10-
15 degrees F below normal.

The ECMWF remains the most aggressive model with the next short wave
and swath of warm advection on Friday. The precipitation will fight
the dry air and the initial short wave is rather weak. Will have a
chance of precipitation by afternoon. The models are in general
agreement that it will warm up just enough for a chance of mainly
rain but it ultimately may depend on the timing. Will continue to
mention rain and snow showers in most areas.

The next low pressure system and upper level trough is expected to
move in late Friday night into Saturday and is looking much colder
than previous model runs. With the extended models showing 850mb
temperatures from -5 to -9 C over the area on Saturday, have trended
temperatures downward from the previous forecast and added more snow
to the forecast as that is looking more like the likely
precipitation mode. This system will impact the area for much of
Saturday before departing on Sunday as high pressure moves in. With
favorable northwest flow over Lake Erie and cool, moist conditions
in the low levels, lake-effect snow seems likely for Sunday into
Monday. Another trough of low pressure looks to impact the area on
Monday bringing another round of precipitation, although
precipitation mode looks tough to define at the moment.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Large area of light to moderate snow will spread across the
area this afternoon and evening with visibilities dropping to
IFR and ceilings to MVFR with local IFR. The snow will taper off
from west to east tonight except perhaps around KCLE KYNG and
KERI where the precipitation shield will be enhanced off Lake
Erie and may linger and begin to pivot as the east coast storm
deepens. Winds will become stronger and gusty as they back from
east to north. Not a lot of confidence in the forecast by
Tuesday 12Z on as there could be patches of lingering snow just
about anywhere and lake effect snow will begin to develop
during the day Tuesday.

OUTLOOK...Non-VFR Tuesday into Wednesday. Non-VFR likely
developing again later Friday into Saturday.

&&

.MARINE...
East winds will back to northeast tonight and north on Tuesday. The
pressure gradient will increase as low pressure deepens along the
east coast. We should see 30 knots and there remains a chance that
we could approach gale force on western Lake Erie for a few hours
Tuesday morning. Winds will continue to back to the northwest by
Wednesday and finally begin to decrease by Thursday. Small craft
advisories will be in effect into Thursday.

High pressure will slide across the lake Thursday night and winds
will back to the south by Friday. The next cold front will cross the
lake Friday night. Small craft advisory conditions are possible
again on Saturday behind the front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 8 PM EDT Wednesday for OHZ009>014-
     019-089.
     Winter Weather Advisory until 8 PM EDT Wednesday for
     OHZ020>023-029>033-038.
     Winter Weather Advisory until 10 AM EDT Tuesday for OHZ003-
     006>008-017-018-027-028-036-037-047.
PA...Winter Storm Warning until 8 PM EDT Wednesday for PAZ001>003.
MARINE...Small Craft Advisory until 4 PM EDT Thursday for LEZ147>149.
     Small Craft Advisory until 4 AM EDT Thursday for LEZ142>146.

&&

SYNOPSIS...Oudeman
NEAR TERM...Greenawalt/Oudeman
SHORT TERM...Oudeman
LONG TERM...Kosarik
AVIATION...Kosarik
MARINE...Kosarik
Hazardous weather outlook, Mar 13, 2:04 AM EST, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
304 AM EDT Mon Mar 13 2017

OHZ009>014-019-089-PAZ001>003-140715-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
304 AM EDT Mon Mar 13 2017

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-017-018-027-140715-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
304 AM EDT Mon Mar 13 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EDT TUESDAY...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ028-036-037-047-140715-
Crawford-Marion-Morrow-Knox-
304 AM EDT Mon Mar 13 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 PM EDT TUESDAY...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ020>023-029>033-038-140715-
Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Holmes-
304 AM EDT Mon Mar 13 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-140715-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
304 AM EDT Mon Mar 13 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be appreciated with the upcoming winter storm.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Geauga

When
March 13, 6:00 PM EST to March 15, 12:00 PM EST
Where
Geauga forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

An area of low pressure over Missouri at daybreak on March 13th moved east across the Tennessee Valley and to the East Coast by early on the 14th. The low rapidly intensified as it moved northeast up the East Coast by daybreak on the 15th. Snow associated with this low spread east across northern Ohio during the evening hours of the 13th. Two to four inches of snow fell across most of northern Ohio by mid morning on the 14th. Gusty northerly winds accompanied the snow causing blowing and drifting. Peak gusts were around 35 mph near Lake Erie and about 25 mph further inland. The snow then quickly transitioned to lake effect as the low shifted to the East Coast. The lake effect activity increased in intensity during the afternoon hours and peaked during the evening of the 14th and early morning hours of the 15th. The snow showers continued into the afternoon of the 15th and then dissipated to flurries. The heaviest snow fell just to the east of the Cleveland Metropolitan area in Geauga, Portage and inland Ashtabula Counties. In Geauga County some of the totals included 13.0 inches in the Chardon area, 12.5 inches at Montville and 12.0 inches at Burton. The gusty winds that accompanied the snow caused a lot of blowing and drifting and made travel very difficult. Many accidents were reported and most of the schools in northern Ohio were closed one or more days.

Winter Storm, Ashtabula

When
March 13, 7:00 PM EST to March 15, 1:00 PM EST
Where
Ashtabula forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

An area of low pressure over Missouri at daybreak on March 13th moved east across the Tennessee Valley and to the East Coast by early on the 14th. The low rapidly intensified as it moved northeast up the East Coast by daybreak on the 15th. Snow associated with this low spread east across northern Ohio during the evening hours of the 13th. Two to four inches of snow fell across most of northern Ohio by mid morning on the 14th. Gusty northerly winds accompanied the snow causing blowing and drifting. Peak gusts were around 35 mph near Lake Erie and about 25 mph further inland. The snow then quickly transitioned to lake effect as the low shifted to the East Coast. The lake effect activity increased in intensity during the afternoon hours and peaked during the evening of the 14th and early morning hours of the 15th. The snow showers continued into the afternoon of the 15th and then dissipated to flurries. The heaviest snow fell just to the east of the Cleveland Metropolitan area in Geauga, Portage and inland Ashtabula Counties. Some of the higher storm totals in Ashtabula County included 17.1 inches at Roaming Shores; 16.5 inches at Lenox. 14.6 inches in rural Monroe Township, 12.5 inches at Jefferson and 11.5 inches as far south as Andover. The gusty winds that accompanied the snow caused a lot of blowing and drifting and made travel very difficult. Many accidents were reported and most of the schools in northern Ohio were closed one or more days.

Winter Storm, Portage

When
March 13, 7:00 PM EST to March 15, 12:00 PM EST
Where
Portage forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

An area of low pressure over Missouri at daybreak on March 13th moved east across the Tennessee Valley and to the East Coast by early on the 14th. The low rapidly intensified as it moved northeast up the East Coast by daybreak on the 15th. Snow associated with this low spread east across northern Ohio during the evening hours of the 13th. Two to four inches of snow fell across most of northern Ohio by mid morning on the 14th. Gusty northerly winds accompanied the snow causing blowing and drifting. Peak gusts were around 35 mph near Lake Erie and about 25 mph further inland. The snow then quickly transitioned to lake effect as the low shifted to the East Coast. The lake effect activity increased in intensity during the afternoon hours and peaked during the evening of the 14th and early morning hours of the 15th. The snow showers continued into the afternoon of the 15th and then dissipated to flurries. The heaviest snow fell just to the east of the Cleveland Metropolitan area in Geauga, Portage and inland Ashtabula Counties. In Portage County the heaviest snow fell north of Interstate 76 with 11.0 inches at Aurora, 10.5 inches at Ravenna; 10.2 inches in Kent and 10.0 inches at Rootstown. The gusty winds that accompanied the snow caused a lot of blowing and drifting and made travel very difficult. Many accidents were reported and most of the schools in northern Ohio were closed one or more days.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686518, 686517, 686520.